Alert archive / Oklahoma / Flash Flood Warnings in 2018

Flash Flood Warning 41, NWS Norman, OK

August 14, 2018Cleveland County, McClain County, Oklahoma

NWS Norman, OK issued this flash flood warning at Aug 14, 2018, 8:48 PM CDT for Cleveland County, McClain County, Oklahoma. It was in force for 3 hr. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 14, 2018, 8:48 PM CDT (01:48 UTC)
Expired
Aug 14, 2018, 11:45 PM CDT
In force
3 hr
Issued by
NWS Norman, OK
Area
Storm-based polygon
Flood severity
None

Counties Cleveland County, OK, McClain County, OK

The radar

The Norman radar (KTLX), 19 km from the middle of the area, began a volume at 01:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 14, 9:06 PM CDTFLASH FLOOD2 E Newcastle, OKROAD CLOSED AT EAST FOX LANE BETWEEN WALKER AND PORTLAND. SEVERAL OTHER ROADS ARE CLOSED AROUND NEWCASTLE.
Aug 14, 9:21 PM CDTFLASH FLOOD2 Ssw Norman, OKCHAUTAUQUA AVE. IS FLOODED WITH RAPIDLY FLOWING WATER NEAR THE IMHOFF INTERSECTION.
Aug 14, 9:25 PM CDTFLASH FLOOD2 W Norman, OKNWS EMPLOYEE REPORTING A FOOT OF WATER LOCATED 24TH AVENUE BY THE BOWLING ALLEY. VEHICLES ARE TURNING AROUND.
Aug 14, 9:44 PM CDTFLASH FLOOD1 W Norman, OKHIGH WATER RESCUE IN PROGRESS
Aug 14, 9:44 PM CDTFLASH FLOODNorman, OKWATER REPORTED IN HOMES AT 600 BLOCK OF EAST EUFAULA IN NORMAN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this flash flood warning; the first came 18 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 1.8 hours before the alert went out and 7 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2018-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1903 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2018-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 88 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1903 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
903 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
88 m²/s²
0-3 km storm-relative helicity
161 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.8

Open this sounding in Storm Lab

The text

As transmitted.

861 
WGUS54 KOUN 150148
FFWOUN
OKC027-087-150445-
/O.NEW.KOUN.FF.W.0041.180815T0148Z-180815T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Norman OK
848 PM CDT TUE AUG 14 2018

The National Weather Service in Norman has issued a

* Flash Flood Warning for...
  Northwestern Cleveland County in central Oklahoma...
  Northwestern McClain County in central Oklahoma...

* Until 1145 PM CDT.
  
* At 847 PM CDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to two inches of rain have 
  already fallen with an additional one to two inches of rain 
  possible. Flash flooding is occurring or is imminent.

* Some locations that will experience flooding include...
  Southern Oklahoma City, Norman, Moore, Newcastle, Blanchard, Noble
  and Goldsby.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3533 9732 3513 9732 3515 9767 3533 9767

$$

30

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this flash flood warning went out at Aug 14, 6:57 PM CDT, 1 hour 51 minutes earlier.

Area forecast discussion, Aug 14, 6:57 PM CDT, 1 hour 51 minutes before
Area Forecast Discussion
National Weather Service Norman OK
657 PM CDT Tue Aug 14 2018

.DISCUSSION...
The 00Z aviation discussion

&&

.AVIATION...
Strong and severe thunderstorms will be scattered across Oklahoma
and north Texas through much of the night. It appears that the
greatest concentration of strong/severe storms will be over
central Oklahoma, affecting KOKC and KOUN and vicinity. A weak
cold front will pass through Oklahoma tomorrow, switching winds
around to the west, northwest, and north. Some low cloudiness is
expected to accompany the front, mainly over central and eastern
Oklahoma. While some showers or storms may accompany the front
tomorrow, guidance suggests the strongest storms will be this
evening and overnight. After the front passes, the chances of rain
will diminish.

CmS
&&

.PREV DISCUSSION... /issued 259 PM CDT Tue Aug 14 2018/

DISCUSSION...
With the exception of far southeast Oklahoma, most of the widespread
areas of precipitation have dissipated this morning.
Destabilization will continue through the afternoon resulting in
weak to moderate instability. Initial storm develop may be across
northwest Oklahoma by mid afternoon as a frontal boundary
approaches. More numerous showers and storms are expected as
the initial storms move east and southeast.

Effective shear values around 25-30 kts and sufficient
instability will result in a few strong to severe storms. A rather
moist air mass remains in place, therefore locally heavy rainfall
will also be a concern. At this time, will keep higher rain
chances across north central/central Oklahoma this evening with a
a shift to the east and southeast overnight.

Height rises will occur later tonight into Wednesday as a mid-level
low over Kansas moves east. This will favor much lower rain
chances compared to Monday and today. Better rain chances
Wednesday into Wednesday night will be across southern Oklahoma
and western north Texas.

A shortwave trough will move southeast across the central Plains
Thursday into Friday. Thunderstorms will be possible late Thursday
into Friday, but better chances appear to be north and east of
the area.

A strong trough will approach the central and southern Plains late
Saturday through Sunday. This will bring a better chance of
widespread showers and storms along with below average
temperatures.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  70  87  71  92 /  80  10  10  20
Hobart OK         71  92  73  95 /  50   0  30  20
Wichita Falls TX  73  92  75  96 /  20   0  20  10
Gage OK           64  88  67  93 /  20   0  30  20
Ponca City OK     68  87  66  90 /  80  10  10  10
Durant OK         71  90  75  94 /  20  20  20  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

30/23/23
Hazardous weather outlook, Aug 14, 7:36 PM CDT, 1 hour 12 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Norman OK
736 PM CDT Tue Aug 14 2018

OKZ004>048-050>052-TXZ083>090-160045-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
736 PM CDT Tue Aug 14 2018

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Through tonight...

.Thunderstorms...
A few strong to severe thunderstorms will be possible through the evening
hours across portions of northern, central into southern Oklahoma.
The stronger storms may produce damaging wind gusts to 60 mph,
hail to the size of golf balls, and very heavy rainfall.
Thunderstorm intensity is expected to decrease by late evening.

.Heavy Rainfall and Flooding...
Locally heavy rainfall amounts will occur with thunderstorms and
this could lead to flooding in some areas.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

.Thunderstorms...
A few thunderstorms are possible Wednesday and Thursday, but
better chances will begin Thursday night and continue through
Monday. Severe storms are unlikely during this period.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Local storm report, Aug 14, 6:55 PM CDT, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
655 PM CDT TUE AUG 14 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0623 PM     HAIL             5 E TUTTLE              35.30N 97.66W
08/14/2018  E1.75 INCH       MCCLAIN            OK   PUBLIC

&&

SC
Local storm report, Aug 14, 7:00 PM CDT, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
700 PM CDT TUE AUG 14 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     HAIL             MUSTANG                 35.39N 97.72W
08/14/2018  E2.00 INCH       CANADIAN           OK   PUBLIC

&&

SC
Local storm report, Aug 14, 7:11 PM CDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
711 PM CDT TUE AUG 14 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0708 PM     TSTM WND GST     4 SE PIEDMONT           35.60N 97.71W
08/14/2018  M60 MPH          CANADIAN           OK   AWOS

&&

SC
Local storm report, Aug 14, 7:24 PM CDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
724 PM CDT TUE AUG 14 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0723 PM     TSTM WND GST     2 N YUKON               35.53N 97.74W
08/14/2018  M51 MPH          CANADIAN           OK   MESONET

            WIND GUSTS UP TO 51MPH MEASURED BY MESONET.

&&

JKLEPATZ
Local storm report, Aug 14, 8:26 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
826 PM CDT TUE AUG 14 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     FLASH FLOOD      OKLAHOMA CITY           35.47N 97.51W
08/14/2018                   OKLAHOMA           OK   BROADCAST MEDIA

            1 TO 2 FEET OF WATER OVER ROADWAY AT SW89TH AND WESTERN
            IN OKLAHOMA CITY

&&

SC
Local storm report, Aug 14, 8:42 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
842 PM CDT TUE AUG 14 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0834 PM     FLASH FLOOD      4 SSW OKLAHOMA CITY     35.42N 97.55W
08/14/2018                   OKLAHOMA           OK   PUBLIC

            ROAD IMPASSABLE DUE TO SWIFT-MOVING WATER.

&&

SC

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 7:04 PM CDTSevere Thunderstorm WarningOUNCleveland, Oklahoma41 min
Aug 14, 7:10 PM CDTSevere Thunderstorm WarningOUNCanadian, Oklahoma50 min
Aug 14, 7:22 PM CDTFlash Flood WarningOUNCanadian, Cleveland, Oklahoma3 hr
Aug 14, 7:28 PM CDTSevere Thunderstorm WarningOUNCanadian47 min
Aug 14, 7:54 PM CDTSevere Thunderstorm WarningOUNCaddo, Canadian, Grady51 min
Aug 14, 7:56 PM CDTSevere Thunderstorm WarningOUNCleveland, McClain, Oklahoma49 min
Aug 14, 8:01 PM CDTSevere Thunderstorm WarningOUNCanadian, Grady44 min
Aug 14, 8:23 PM CDTAreal Flood AdvisoryOUNCaddo, Canadian, Grady3 hr
Aug 14, 8:25 PM CDTSevere Thunderstorm WarningOUNCaddo, Canadian39 min
Aug 14, 8:35 PM CDTAreal Flood AdvisoryOUNCleveland, Grady, McClain3 hr
Aug 14, 8:37 PM CDTSevere Thunderstorm WarningOUNCaddo38 min
Aug 14, 8:44 PM CDTSevere Thunderstorm WarningOUNCaddo, Grady46 min
Aug 14, 9:05 PM CDTSevere Thunderstorm WarningOUNBlaine, Canadian40 min
Aug 14, 9:07 PM CDTSpecial Weather StatementOUNWashita23 min
Aug 14, 9:08 PM CDTSevere Thunderstorm WarningOUNWashita52 min
Aug 14, 9:09 PM CDTSevere Thunderstorm WarningOUNCaddo51 min
Aug 14, 9:19 PM CDTFlash Flood WarningOUNCaddo3 hr
Aug 14, 9:26 PM CDTSpecial Weather StatementOUNCaddo34 min
Aug 14, 9:40 PM CDTSpecial Weather StatementOUNCuster35 min
Aug 14, 9:58 PM CDTSevere Thunderstorm WarningOUNCaddo18 min
Aug 14, 9:59 PM CDTSevere Thunderstorm WarningOUNKiowa, Washita46 min
Aug 14, 10:15 PM CDTSpecial Weather StatementOUNWashita30 min
Aug 14, 10:21 PM CDTAreal Flood WarningOUNCanadian, Cleveland, Oklahoma3 hr
Aug 14, 10:31 PM CDTSpecial Weather StatementOUNCaddo29 min
Aug 14, 10:39 PM CDTSpecial Weather StatementOUNBeckham, Washita36 min
Aug 14, 10:40 PM CDTAreal Flood AdvisoryOUNWashita3 hr
Aug 14, 10:43 PM CDTSpecial Weather StatementOUNCaddo32 min
Aug 14, 10:50 PM CDTSevere Thunderstorm WarningOUNCaddo, Canadian40 min
Aug 14, 10:52 PM CDTSpecial Weather StatementOUNKiowa38 min
Aug 14, 10:59 PM CDTSpecial Weather StatementOUNWashita31 min
Aug 14, 11:06 PM CDTSevere Thunderstorm WarningOUNBeckham, Greer, Kiowa, Washita39 min
Aug 14, 11:28 PM CDTSevere Thunderstorm WarningOUNGreer, Kiowa47 min
Aug 14, 11:40 PM CDTAreal Flood WarningOUNCleveland, McClain3 hr
Aug 15, 12:00 AM CDTSevere Thunderstorm WarningOUNGreer, Jackson, Kiowa, Tillman45 min
Aug 15, 12:38 AM CDTSevere Thunderstorm WarningOUNJackson, Kiowa, Tillman52 min
Aug 15, 1:29 AM CDTSpecial Weather StatementOUNTillman46 min
Aug 15, 4:28 AM CDTSpecial Weather StatementOUNOklahoma32 min
Aug 15, 5:22 AM CDTSpecial Weather StatementOUNCleveland38 min

Nearby

Flash Flood Warnings in Oklahoma, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.